Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Psychopharmacol. 2000 Jun;20(3):317-24.

Studies on the mechanism of a fatal clarithromycin-pimozide interaction in a patient with Tourette syndrome.

Author information

1
Department of Medicine, Georgetown University Medical Center, Washington, DC 20007, USA.

Abstract

The authors report in detail the case of a 27-year-old man who experienced sudden cardiac death 2 days after coprescription of the neuroleptic pimozide and the macrolide antibiotic clarithromycin after the documentation of a prolonged QT interval. To determine the prevalence of this interaction, the authors referred to the Spontaneous Reporting System of the Food and Drug Administration and identified one similar case in which clarithromycin was coprescribed with pimozide and sudden cardiac death occurred shortly thereafter. In addition, the search identified 39 cases of cardiac arrhythmia associated with pimozide, 11 with pimozide alone, and 6 with clarithromycin alone, 1 of which had a positive rechallenge. The mechanism of the interaction between clarithromycin and pimozide seems to involve the inhibition of the hepatic metabolism of pimozide by the macrolide. The authors demonstrated that clarithromycin is able to inhibit the metabolism of pimozide in human liver microsomal preparations (K(i) = 7.65 +/- 1.18 microM) and that pimozide, but not clarithromycin or its primary metabolite, is able to prolong the electrocardiac QT interval in a dose-dependent manner in the isolated perfused rabbit heart. The increase was 9.6 +/- 1.1% in male hearts (N = 5) and 13.4 +/- 1.2% in female hearts (N = 4) (p < 0.05).

PMID:
10831018
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center